AGA Family of Websites: Gastro.org
AGA Journals
AGA Journals
AGA University
AGA University
AGA University
AGA Research Foundation
AGA University
AGA Community
AGA University
AGA Job Board
January 21, 2019

Image challenge: An unusual cause of esophageal obstruction and hematemesis

What was the cause of a large food bolus in a patient with a past medical history significant for atrial fibrillation and a cerebral vascular accident? 

Share on facebook
Share on twitter
Share on linkedin
Share on email

Gastroenterology clinical image challenge: A 78-year-old man presented to the emergency department complaining of an inability to swallow, even sips of water. Earlier that day, while eating breakfast cereal, he began to choke and cough and was unable to finish. After this episode, he felt “something was stuck” with an inability to swallow solids or liquids but was managing his own secretions. He subsequently experienced two episodes of hematemesis with dark blood. He denied melena stools. There was no associated dyspnea or hemoptysis. 

His past medical history was significant for atrial fibrillation and a past cerebral vascular accident for which he was taking chronic medications including rivaroxaban, bisoprolol, digoxin and rosuvastatin. He denied any over-the-counter medications, including nonsteroidal anti-inflammatory agents. He endorsed no alcohol consumption, history of cigarette smoking or drug use. Family history was non-contributory. His physical examination was normal, including an examination of the head and neck with no crepitus, thyroid enlargement or palpable lymph nodes. Vital signs were within normal limits. Laboratory investigations revealed a decrease in his hemoglobin from a baseline of 130 g/L to 117 g/L (reference range, 137–180 g/L). The remaining tests included a complete blood count and differential, creatinine, electrolytes, and liver enzymes/function tests, and were unremarkable. An intravenous, intermittently dosed proton pump inhibitor was initiated by the emergency room physician and his rivaroxaban was held. He was seen by the gastroenterology service and an esophagogastroduodenoscopy (EGD) was booked. On index EGD, a large food bolus with associated clot/blood was visualized immediately upon passing the vallecula (figure). The scope could not be advanced past the area. No clear luminal narrowing was seen, but the bolus seemed to be mobile. To better characterize the anatomy of the neck and proximal esophagus, a computed tomography (CT) scan of the neck was organized. Otolaryngology was consulted for consideration of rigid esophagoscopy and evacuation of the food bolus/blood under general anesthesia. The CT (completed before evacuation of the bolus) was consistent with the final diagnosis, as was a repeat EGD, completed after rigid esophagoscopy (figure).

What is the most likely diagnosis?

To find out the diagnosis, read the full case in Gastroenterology or download our Clinical Image Challenge app through AGA App Central, which features new cases each week. Sort and filter by organ, most popular or favorites. AGA App Central is available in both the Apple App Store and Google Play.

Discussion Icon

Discuss this news

Share this article in the AGA Community, your member-only platform for sharing your thoughts and ideas with your colleagues.

Not a member? Join AGA.

By using this site, you agree to our updated Privacy Policy.